Alert archive / Michigan / Beach Hazards Statements in 2017
Beach Hazards Statement 18, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 16, 2017, 4:03 AM EDT for Schoolcraft County, Michigan. It took effect at Sep 16, 2017, 8:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2017, 4:03 AM EDT (08:03 UTC)
- In effect from
- Sep 16, 2017, 8:00 AM EDT
- Expired
- Sep 16, 2017, 9:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681 WHUS43 KMQT 160803 CFWMQT COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 403 AM EDT SAT SEP 16 2017 MIZ014-170100- /O.NEW.KMQT.BH.S.0018.170916T1200Z-170917T0100Z/ SOUTHERN SCHOOLCRAFT- 403 AM EDT SAT SEP 16 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN. * STRONG RIP CURRENTS: EXPECTED. * STRONG OUTLET CURRENTS: EXPECTED. LOCATIONS/IMPACTS FOR SOUTHERN SCHOOLCRAFT COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR LAKEVIEW PARK AND NEAR SEUL CHOIX POINT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS. DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. && $$ RITZMAN
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 1:25 AM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 16, 1:25 AM EDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Marquette MI 125 AM EDT Sat Sep 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 403 PM EDT FRI SEP 15 2017 Another day with the stalled front and trough across the area. Main impacts are thunderstorms, with an outside chance of a stronger storm, far west over the next 2-3 hours, moderate swim risk through this evening for Schoolcraft County, high swim risk for Schoolcraft County Sat, dense fog potential across the Keweenaw tonight, and possibly some strong to severe storms over the W on Sat. . Thunderstorms have formed over NW WI, far W U.P. and far W Lake Superior as a weak shortwave lifts through. CAPE values up to 1,000 J/kg over the west with weak shear may result in a stronger storm or two, but think chances of that are small. HRRR and RAP are also showing some precip breaking out over the NCentral as the shortwave passes, which is possible given the lake breeze there as an additional focusing mechanism. Have slight chance PoPs over the NCentral. Ahead of an upper wave and the SFC low riding up the front, precip may skirt the western U.P. Sat, with greater chances for precip as the wave/low approaches later in the day. Some of the storms could be strong to severe given potential for up to 2,000 J/kg of cape and effective shear values of 20-30kts. Large hail and damaging winds the primary threat. Dense fog is possibly over the Keweenaw tonight with E winds off the Lake. Not confident enough to issue any headlines though. With large waves along the beaches of Schoolcraft County, the mod swim risk will continue into this evening, with larger waves and a high swim risk on Sat. The night shift will issue the headline if needed. .LONG TERM...(Saturday night through Friday) Issued at 348 PM EDT FRI SEP 15 2017 Guidance continues to hold onto the dominant upper level ridge across the eastern CONUS through the weekend; however, there continues to be some nudging to the east which could bring the upstream trough further east towards the Upper Peninsula. Will continue to bring steady increases of precip and possibly thunder. With a low pressure system lifting north of the forecast area Sun, guidance indicates a frontal boundary will precede a surface ridge of high pressure late in the weekend into early next week. This will then allow dry weather to return. The pattern does start to become more active with a quasi-zonal orientation from Tue-Thur of next week. This will bring periodic chances for showers and possibly thunder, but also with more seasonal temps. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 125 AM EDT SAT SEP 16 2017 LLWS at all sites overnight and at KSAW Saturday evening. Expect showers to generally hold off to the west through much of the period. At KCMX, LIFR to VLIFR conditions in CIGS and fog are expected into early overnight with eastern flow off the lake and plenty of upstream low level moisture. Conditions should improve by early Saturday morning to VFR as winds shift to a downslope southeast direction. At KSAW, a narrow band of showers will impact the terminal early this morning, otherwise moist southeast upslope flow could lead to some patchy fog/stratus overnight but uncertainty is such that kept VFR conditions thru the period. At KIWD, moist northeast flow off Lake Superior will lead to LIFR stratus clouds into early overnight but once winds shift southeast early Saturday morning expect improvement to VFR. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 403 PM EDT FRI SEP 15 2017 An inverted surface trough currently anchored across Lake Superior will begin to weaken tonight. NE winds to 20 to 30 knots may occasionally gust to 35 knots into early tonight before weakening. Winds will then increase on Sunday out of the W gusting to 20-30 knots. Otherwise, winds will be below 25 knots.. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Titus LONG TERM...Beachler AVIATION...Voss/Ritzman MARINE...Titus
Hazardous weather outlook, Sep 15, 3:40 PM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 340 PM EDT Fri Sep 15 2017 MIZ001>007-009>014-084-085-161945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 340 PM EDT Fri Sep 15 2017 /240 PM CDT Fri Sep 15 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible this evening over far western Upper Michigan. There is moderate swim risk for the Lake Michigan beaches of Schoolcraft county today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible across western Upper Michigan on Saturday, across west and central Upper Michigan Saturday night and then over central Upper Michigan Sunday. There is a moderate to high swim risk for the Lake Michigan beaches of Schoolcraft county on Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-161945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 340 PM EDT Fri Sep 15 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible late Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-161945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 340 PM EDT Fri Sep 15 2017 /240 PM CDT Fri Sep 15 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible across western Lake Superior late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible over west and central Lake Superior on Saturday, across the lake Saturday night and over eastern Lake Superior on Sunday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Beachler
In the hours before
Local storm report, Sep 15, 11:56 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1156 PM EDT FRI SEP 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM NON-TSTM WND GST 57 NNW FREDA 47.89N 89.31W
09/14/2017 M51 MPH LSZ263 MI C-MAN STATION
MEASURED WIND GUST AT ROCK OF AGES LIGHT.
&&
JVNearby
Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.